Iowa, 2024

Strong Wind in Iowa, November 20, 2024

November 20, 2024 · NWS FSD · 8 events in 8 counties and zones

An area of low pressure intensified lifting northward across Minnesota into southwestern Ontario and resulted in very strong winds across northwest Iowa which gusted as high as to 50 to 55 mph. Some limited moisture wrapped back southward with snowfall up to a few tenths of an inch at most.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An area of low pressure intensified lifting northward across Minnesota into southwestern Ontario and resulted in very strong winds across northwest Iowa which gusted as high as to 50 to 55 mph. Some limited moisture wrapped back southward with snowfall up to a few tenths of an inch at most.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 20, 3:18 AM CST, 12 minutes earlier. Its key messages:

  • Strong northwesterly winds continue today, with gusts ranging between 40 to 60 MPH, the strongest along and west of the James River where the current High Wind Warning is in effect. A Wind Advisory also remain in effect for areas east. Both of these headlines will expire at 6 PM.
  • A narrow corridor of 2 to 4 inches of snowfall is expected west of I-29 between the James and Big Sioux River Valley. Thus, a Winter Weather Advisory remains in effect for Kingsbury, Lake, and Miner counties.
  • Light snow (less than an inch) is expected in areas along and northeast of a line extending from Huron-Sioux Falls- Spirit Lake. The combination of strong winds and falling/blowing snow will result in reduced visibilities and difficult travel.
  • Cold wind chills in the teens to single digits are likely Thursday morning.
Area forecast discussion, Nov 20, 3:18 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
318 AM CST Wed Nov 20 2024

.KEY MESSAGES...

- Strong northwesterly winds continue today, with gusts ranging
  between 40 to 60 MPH, the strongest along and west of the
  James River where the current High Wind Warning is in effect.
  A Wind Advisory also remain in effect for areas east. Both of
  these headlines will expire at 6 PM.

- A narrow corridor of 2 to 4 inches of snowfall is expected
  west of I-29 between the James and Big Sioux River Valley.
  Thus, a Winter Weather Advisory remains in effect for
  Kingsbury, Lake, and Miner counties.

- Light snow (less than an inch) is expected in areas along and
  northeast of a line extending from Huron-Sioux Falls- Spirit
  Lake. The combination of strong winds and falling/blowing snow
  will result in reduced visibilities and difficult travel.

- Cold wind chills in the teens to single digits are likely
  Thursday morning.

&&

.DISCUSSION...
Issued at 317 AM CST Wed Nov 20 2024

Gusty northwesterly winds continue to prevail across the region,
with current observations showing gusts between 40 to 50 MPH. Latest
radar imagery also reveals light snow showers along and north of I-
90. As alluded to in days past, will see snow, albeit light, linger
for much of the day as an upper level low wraps overhead. That being
said, recent CAMs continue to suggest that a narrow corridor of
higher snowfall will be possible west of I-29, on the western side
of the Coteau. Latest QPF would suggest snowfall amounts ranging
between 2 to 4 inches, with locally higher amounts still possible
given the effects of terrain. Thus, believe the current Winter
Weather Advisory remains in good shape.

In regard to winds, look for gusts to strengthen through the morning
and afternoon hours as the SPG strengthens. This will result in
widespread gusts of 40 to 60 MPH, the strongest occurring along and
west of the James River. As such, have decided to expand the High
Wind Warning further east. Have also expanded our Wind Advisory to
include our remaining Minnesota and Iowa counties. Further expansion
to the High Wind Warning may still be needed, depending on how much
mixing we can achieve - so continue to monitor the forecast for the
latest updates.

In terms of impacts, want to stress that reduced visibilities will be
possible in any area that receives snow, regardless of how high the
projected accumulations area. Have already seen a few locations
along the Highway 14 corridor drop to one mile. So, we strongly
encourage you to proceed with caution if you must travel today. High
profile vehicles should also exercise caution, especially if driving
on north-south oriented roads.

Otherwise, look for temperatures to remain cool today, as highs only
peak in the upper 20s to 30s. Snow gradually tapers off from west to
east this evening, with winds forecast to weaken a bit during the
overnight period. With the aid of efficient CAA, expect overnight
lows to fall into the upper teens to 20s, with wind chills values
plummeting into the teens to single digits. So, be sure to bundle up
before heading outdoors Thursday.

Surface high pressure builds across the region for the remainder of
the work week, keeping cooler temperatures around a bit longer.
Currently have highs in the 30s to lower 40s, with lows largely in
the 20s. Dry weather is also expected to prevail during this time,
with our next shot of precipitation, albeit low (<20%) occurring
Wednesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1017 PM CST Tue Nov 19 2024

Lower end VFR stratus with drop to MVFR stratus through the
early overnight hours as snow moves southward toward the I-90
corridor. MVFR stratus and snow continues through the evening
hours Wednesday, improving after sunset. Greatest snowfall
accumulations expected north of I-90 between KHON and KBKX with
2-4 inches of snow possible. Elsewhere, expect an inch or less.
Strong winds will lead to reduced visibility (MVFR or lower) in
both falling and blowing snow. Areas with the heaviest snow
and/or strongest winds could see visibility drop below a mile at
times.

West to northwesterly winds are already increasing with gusts
consistently around 35 knots at KHON through 20.0430z. Winds
remain light across northwestern IA, so continued mention of LLWS
at KSUX for a few hours. Winds strengthen through the overnight
and during the day Wednesday. By 20.18z, expect gusts of 40-50
knots along and west of the James River, 35-45 knots for the
I-29 corridor, and 30-40 knots east of I-29. Strong winds and
gusts begin tapering off near/after sunset Wednesday, but remain
breezy.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM CST this evening for SDZ038>040-
     053>056-060>062-066-067-070-071.
     Winter Weather Advisory until 6 PM CST this evening for SDZ039-
     054-055.
     High Wind Warning until 6 PM CST this evening for SDZ050-052-
     057>059-063>065-068-069.
MN...Wind Advisory until 6 PM CST this evening for MNZ071-072-080-
     081-089-090-097-098.
IA...Wind Advisory until 6 PM CST this evening for IAZ001>003-
     012>014-020>022-031-032.
NE...Wind Advisory until 6 PM CST this evening for NEZ013-014.

&&

DISCUSSION...SST
AVIATION...SG
Hazardous weather outlook, Nov 19, 5:41 PM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
541 PM CST Tue Nov 19 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
541 PM CST Tue Nov 19 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Strong northwesterly winds prevail across the region tonight, with
gusts between 30 to 45 MPH, the strongest along and west of I-29.
Even stronger winds are expected after daybreak. Light snow is
possible late tonight north of I-90. This in combination with strong
winds could result in visibilities to a mile or less at times,
causing travel to become difficult.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong northwesterly winds expected Wednesday, with gusts between 35
to 60 mph expected, strongest along and west of I-29. If light snow
persists, expect reduced visibilities to continue, along with
difficult travel.

Wind chill values fall into the teens and single digits Wednesday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Sioux

When
November 20, 3:30 AM CST to 3:30 PM CST
Where
Sioux forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Wind gusts up to 54 mph occurred near Maurice.

Strong Wind, Woodbury

When
November 20, 4:00 AM CST to 2:00 PM CST
Where
Woodbury forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Wind gusts up to 49 mph occurred at Sergeant Bluff and 46 mph at Moville.

Strong Wind, Lyon

When
November 20, 5:00 AM CST to 3:00 PM CST
Where
Lyon forecast zone
Measured
34 kt (39 mph) measured sustained
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Sustained winds of 30 to 39 mph were common 5 miles south of Ellsworth, with a few gusts up to around 45 mph.

Strong Wind, Buena Vista

When
November 20, 5:00 AM CST to 5:00 PM CST
Where
Buena Vista forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Wind gusts up to 49 mph occurred near Storm Lake and 45 mph near Rembrandt.

Strong Wind, Clay

When
November 20, 5:30 AM CST to 3:30 PM CST
Where
Clay forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Wind gusts up to 53 mph occurred near Spencer.

Strong Wind, Osceola

When
November 20, 6:00 AM CST to 2:00 PM CST
Where
Osceola forecast zone
Measured
33 kt (38 mph) measured sustained
Reported by
Mesonet
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Sustained winds of 30 to 38 mph were common near Sibley, with a few gusts up to around 45 mph.

Strong Wind, O'Brien

When
November 20, 6:00 AM CST to 11:30 PM CST
Where
O'Brien forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Wind gusts up to 46 mph occurred at Sheldon.

Strong Wind, Dickinson

When
November 20, 8:30 AM CST to 5:00 PM CST
Where
Dickinson forecast zone
Measured
29 kt (33 mph) measured sustained
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Sustained winds up to 33 mph with gusts near 45 mph were measured near Terril.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222280, 1222285, 1222277, 1222284, 1222283, 1222278, 1222281, 1222286.